ADVERTISEMENT
cleo18

Can a change in Epilepsy meds affect your menstrual cycle? (i.e. a late period)

I am 18 and suffer from juvenile absence epilepsy. I was supposed to grow out of this (diagnosed age 7 roughly) but haven't. Spoke to my neurologist about decreasing my dose of Lamictal 100mg twice daily to see what the effects would be - I suspected I may be over-medicated, actually causing symptoms rather than controlling them. Perhaps I had grown out of it but this was being masked by being on too high a dose of Lamotrigine?

My doctor gave me the go-ahead to test my theory - so have been gradually decreasing my dose by 50mg every 3 weeks (it has been about a month now since my first decrease in dose - I went from 100mg 2xdaily - my initial dose, to 100mg in the morning and 50mg at night, and yesterday to 50mg 2xdaily)

To my horror my period is now 2 days late - this has NEVER happened in my life - my cycles run like clockwork.

There is a miniscule chance that I may be pregnant as I am in a relationship but we have always been very careful (we use condoms as my medication would interfere with blood concentration of the Pill) and have not had a condom breakage or anything.

The only thing it could be down to is my decrease in Lamotrigine but would just like to stop worrying! - anyone else had a similar experience? Missed periods caused by a change in medication? Lamictal experiences?

Reassurance would be greatly appreciated!

 

 

Comments

Re: Can a change in Epilepsy meds affect your menstrual cycle?

Yes, it's possible.  It happens to my daughter.

Just to be sure, you might want to buy a pregnancy test.

~Karen

Re: Can a change in Epilepsy meds affect your menstrual cycle?

Thanks again Karen - and for the advice on my other thread

All is well though, my period came today - 2 days late but better than nothing at all!

I think the change in medication just interrupted my cycle in some way as a lot of changes in lifestyle/health etc. can, so am very relieved!

 

Re: Can a change in Epilepsy meds affect your menstrual cycle?

Hi - this has happened to me on phenobarb - it changed my period, i came considerably late and I considered that I was pregnant. I came off of phenobarb for other reasons, I did not have issues with my periods.

Re: Can a change in Epilepsy

Yes, it is possible that your medication affected your cycle. But to my knowledge, menstrual cycle has a great possibility to change. Even if it's been perfect cycle for years, it can change. Buy a preganancy test to be sure. There's also a possibility that you might be pregnant. Maybe you ang your partner might have unleash the power of conceiving a baby. If it's meant to be then it's going to happen.